Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 23, NWS Salt Lake City, UT

June 11, 2015Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 11, 2015, 3:04 PM MDT for Tooele County, Utah. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 3:04 PM MDT (21:04 UTC)
Expired
Jun 11, 2015, 5:00 PM MDT
In force
116 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 95 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WGUS55 KSLC 112104
FFWSLC
UTC045-112300-
/O.NEW.KSLC.FF.W.0023.150611T2104Z-150611T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH...SPECIFICALLY THE PATCH 
  SPRINGS BURN SCAR...STATE ROUTE 196

* UNTIL 500 PM MDT
    
* AT 257 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  A SERIES OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE PATCH 
  SPRINGS BURN SCAR. RADAR ESTIMATES INDICATE THAT UP TO ONE INCH OF 
  RAIN HAS FALLEN WITHIN THE HOUR OVER THE NORTHERN HALF OF THE BURN 
  SCAR...AND A PREVIOUS THUNDERSTORM IS ESTIMATED TO HAVE PRODUCED 
  IN EXCESS OF 1 INCH ON SOUTHERN PORTIONS OF THE BURN SCAR. 
  EXCESSIVE RAINFALL OVER THE PATCH SPRINGS BURN SCAR WILL RESULT IN 
  DEBRIS FLOW MOVING INTO THE LAND OF THE SKULL VALLEY BAND OF THE 
  GOSHUTE INDIANS OF UTAH...AND IMPACT SR 196 BETWEEN I-80 AND 
  DUGWAY. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD... VEGETATION 
  AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SR 196 BETWEEN DUGWAY AND I-80

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4053 11263 4034 11255 4018 11275 4054 11282

$$

GM
2 follow-up statements
493 
WGUS75 KSLC 112223
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT THU JUN 11 2015

UTC045-112300-
/O.CON.KSLC.FF.W.0023.000000T0000Z-150611T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
423 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
EAST CENTRAL TOOELE COUNTY...

AT 414 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT A SMALL 
DEBRIS FLOW OCCURRED OFF THE SOUTHWESTERN PORTION OF THE PATCH 
SPRINGS BURN SCAR. CULVERTS IN PLACE HAVE HANDLED THE FLOW 
HOWEVER...AND THE DEBRIS THEN ATTENUATED AND POOLED IN A NON 
CONCERNING AREA. 

A SECONDARY THUNDERSTORM THAT PRODUCED THREE QUARTERS OF AN INCH OF 
RAINFALL IN 30 MIN OVER THE CENTRAL AND NORTHERN PORTIONS OF THE 
BURN SCAR WILL PRODUCE ANOTHER DEBRIS FLOW WITHIN THE NEXT 45 
MINUTES.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW 
MOVING THROUGH THE SKULL VALLEY BAND OF THE GOSHUTE INDIANS LAND. 
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER 
LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4053 11263 4034 11255 4018 11275 4054 11282

$$

GM
450 
WGUS75 KSLC 112257
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT THU JUN 11 2015

UTC045-112305-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-150611T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
457 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL TOOELE COUNTY WILL EXPIRE
AT 500 PM MDT...SPECIFICALLY FOR DEBRIS FLOWS OFF THE PATCH SPRINGS 
BURN SCAR...

THE DEBRIS FLOWS FROM EARLIER PRECIPITATION HAVE DIMINISHED GREATLY 
AND REPORTS INDICATE THEY HAVE ATTENUATED OR PONDED IN NON 
THREATENING AREAS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4053 11263 4034 11255 4018 11275 4054 11282

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:17 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 11, 1:17 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
117 PM MDT THU JUN 11 2015

.UPDATE...TO EXPAND FLASH FLOOD WATCH.

&&

.SYNOPSIS...TROPICAL MOISTURE REMAINS IN PLACE ACROSS THE AREA
TODAY AS A PACIFIC LOW PRESSURE SYSTEM CROSSES THE GREAT BASIN.
THE AREA WILL SLOWLY DRY FROM THE NORTH FRIDAY THROUGH SATURDAY.

&&

.DISCUSSION...HAVE EXPANDED THE FLASH FLOOD WATCH TO COVER ALL OF
THE CWA EXCEPT THE WESTERN UINTA MTNS AND SWRN WY. THE AIRMASS IS
DEEPLY MOIST AND EVERY CELL IS LIKELY TO GENERATE HEAVY RAIN. LOCAL
URBAN FLOODING HAS BEEN OCCURRING ALONG THE WASATCH FRONT AND
FELT THE BEST WAY TO CONVEY THE EXPANDED THREAT WAS TO EXPAND THE
WATCH.

.PREVIOUS DISCUSSION...THE MOIST UPPER TROF OVER THE REGION HAS A
CENTER NEAR LK POWELL THIS MORNING WITH A BROAD DEFORMATION AXIS
ACROSS MAINLY CENTRAL UT. THE HEAVY EARLY MORNING RAIN ACROSS THE
SERN CWA HAS SHIFTED SOUTH AND DISSIPATED BUT SHOWERS REMAIN
ACTIVE ACROSS THE AREA UNDER THE DEFORMATION ZONE.

THE LOW IS FORECAST TO DRIFT EAST TODAY WITH A CYCLONIC NLY FLOW
OVER THE CWA WITH A COUPLE OF WEAK EMBEDDED WAVES ASSISTING
CONVECTION. EXPECT FAIRLY WIDESPREAD DEVELOPMENT ONCE DAYTIME
HEATING KICKS IN WITH THE LEAST COVERAGE OVER THE FAR NWRN CWA.

HEAVY RAIN IS LIKELY WITH JUST ABOUT ANY CELL BUT THE MOST LIKELY
AREAS FOR FLASH FLOODING SHOULD BE MORE OR LESS UNDER THE CURRENT
FLASH FLOOD WATCH. CELL MOVEMENT WILL BE DOWN DRAINAGE ACROSS THE
MOST FLASH FLOOD PRONE AREAS OF FAR SRN UT RAISING THE THREAT
THERE.

ACTIVITY WILL DIMINISH SOMEWHAT TONIGHT BUT CELLS COULD REMAIN
ACTIVE ACROSS THE SOUTH THROUGH TONIGHT. ACTIVITY FRIDAY SHOULD BE
MAINLY EAST OF I-15 AND SOUTH OF I-80 EAST OF SLC AND SOUTH OF
DELTA IN WRN UT WITH A THREAT OF HEAVY RAIN AGAIN MAINLY SOUTH
WITH CELL MOVEMENT ONCE AGAIN DOWN DRAINAGE ACROSS THE FAR SOUTH.

STORMS SHOULD BE LIMITED TO ABOUT THE SERN 1/3 OF THE AREA SAT
WITH A SMALLER THREAT OF HEAVY RAIN AS THE AIRMASS GRADUALLY
DRIES.

UPDATED EARLIER TO ADJUST POPS DOWN ACROSS THE NORTH TODAY AND
RAISE THEM ACROSS W-CENTRAL AND SWRN UT. ALSO MADE SOME
ADJUSTMENTS TO QPF AND SKY COVER. LEFT THE MENTION OF HEAVY RAIN
IN THE GRIDS FOR THE AFTN FOR ALL AREAS.

&&

.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL SHOULD SHIFT
TO THE NORTHWEST AROUND 17-18Z. SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS NORTHERN UTAH THIS AFTERNOON AND INTO THIS
EVENING. THE HIGHEST THREAT FOR THE SLC TERMINAL WILL BE BETWEEN
21-03Z. GUSTY AND ERRATIC WINDS WILL BE THE BIGGEST THREAT
ALTHOUGH BRIEF MVFR CONDITIONS WILL BE POSSIBLE IN HEAVY RAINFALL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ001>008-
     010>016-019>021-517-518.

WY...NONE.
&&

PUBLIC...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 11, 3:35 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT THU JUN 11 2015

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
DAY AND INTO THE NIGHTTIME HOURS. DUE TO THE TROPICAL MOISTURE
THAT HAS SPREAD INTO THE AREA...HEAVY RAIN CAN BE EXPECTED WITH
SOME OF THE STORMS...POTENTIALLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...ALTHOUGH THEY WILL
BECOME INCREASINGLY CONFINED TO THE SOUTHERN AND EASTERN PORTIONS
OF THE OUTLOOK AREA AS DRIER AIR GRADUALLY SPREADS INTO NORTHWEST
UTAH. NORTHERN UTAH WILL SEE ADDITIONAL STORM ACTIVITY MONDAY.
TEMPERATURES WILL CLIMB INTO THE 90S AND LOW 100S ACROSS THE
REGION BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:38 PM MDTAreal Flood AdvisorySLCCache82 min
Jun 10, 10:16 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Jun 10, 10:57 PM MDTSpecial Weather StatementSLC33 min
Jun 11, 9:39 AM MDTFlash Flood WarningSLCKane4 hr
Jun 11, 12:07 PM MDTFlash Flood WarningSLCTooele3 hr
Jun 11, 12:16 PM MDTAreal Flood AdvisorySLCDavis89 min
Jun 11, 1:12 PM MDTAreal Flood AdvisorySLCUtah2 hr
Jun 11, 1:19 PM MDTFlash Flood WarningSLCKane6 hr
Jun 11, 2:33 PM MDTAreal Flood AdvisorySLCSalt Lake87 min
Jun 11, 3:40 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.